Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 68, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2016, 6:40 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 6:40 PM CDT (23:40 UTC)
- Expired
- May 24, 2016, 7:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:40 PM CDT | TORNADO | 3 Wsw Centerview, KS | TORNADO DAMAGE WAS REPORTED ON HIGHWAY 183 WEST OF CENTERVIEW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:22 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2293 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
666
WUUS53 KDDC 242340
SVRDDC
KSC047-097-250030-
/O.NEW.KDDC.SV.W.0068.160524T2340Z-160525T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 640 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF MULLINVILLE...MOVING NORTH AT 30 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FELLSBURG AND CENTERVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3763 9956 3788 9954 3781 9913 3757 9935
TIME...MOT...LOC 2340Z 201DEG 24KT 3768 9942
HAIL...2.00IN
WIND...60MPH
$$
TURNER1 follow-up statement
212
WWUS53 KDDC 242357
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT TUE MAY 24 2016
KSC047-097-250030-
/O.CON.KDDC.SV.W.0068.000000T0000Z-160525T0030Z/
EDWARDS KS-KIOWA KS-
657 PM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN EDWARDS AND NORTHWESTERN KIOWA COUNTIES...
AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CENTERVIEW...MOVING NORTH AT 30 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO
ROOFS...SIDING AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
FELLSBURG AND CENTERVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3788 9954 3781 9913 3760 9934 3767 9956
TIME...MOT...LOC 2357Z 201DEG 24KT 3779 9937
HAIL...2.75IN
WIND...70MPH
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:01 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 24, 3:01 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 301 PM CDT TUE MAY 24 2016 ...updated short and long term... .SHORT TERM...(This evening through Wednesday) Issued at 300 PM CDT Tue May 24 2016 Focus in the short term is severe weather tonight. Satellite shows cumulus across southwest Kansas. Sfc analysis shows an old outflow boundary moving north across the forecast district and a dryline farther to the southwest. We launched at 19Z special sounding. There is plenty of SBCAPE with values over 4000 J/kg. The sounding did show a significant cap in place, but this should erode over time with continued sfc heating. Wind shear is supportive for supercells with 38 kt of 0-6 km bulk shear and 21 kt of 0-1 km shear for tornadoes. The 12Z 4 km NAM showed intense supercells across southwest Kansas with significant updraft helicity. The HRRR is showing the same thing, although differs in location of the storms. Convection should form along the boundary across southwest Kansas (probably from Garden City down to Meade) and then move to the east through this evening. Threats will include tornadoes (some of which could be strong), giant hail of 3-4", and outflow winds as the system could form into a line later on in the evening. The central zones are most under the gun as far as severe weather is concerned. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM CDT Tue May 24 2016 The next chance for storms in on Thursday as a wave moves out. Severe weather is possible once again during the afternoon and evening. The best chance of storms will be across the eastern zones. Beyond this we may see another chance of storms next weekend. Temperatures through the extended period will be on the warm to near normal side. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue May 24 2016 KDDC is slowly improving out of LIFR conditions this morning and should be MVFR by 19Z. KGCK/KHYS will remain VFR. Attention then turns to afternoon convection. Latest guidance has the dryline east of KGCK, so don't have TS/CB in the TAF. Do have CB/TS first for KDDC and then later for KHYS this afternoon and evening. KDDC stands the best chance for seeing +TSRA. Otherwise, winds will be ESE to SSE 12-25 kt. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 89 57 87 / 70 0 0 20 GCK 58 90 52 87 / 40 0 0 20 EHA 53 90 52 86 / 0 0 0 10 LBL 56 91 54 89 / 20 0 0 10 HYS 62 87 57 85 / 70 0 0 50 P28 65 90 66 88 / 70 0 0 50 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 24, 5:43 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 543 AM CDT TUE MAY 24 2016 KSZ030-031-043>046-061>066-074>081-084>090-251045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 543 AM CDT TUE MAY 24 2016 /443 AM MDT TUE MAY 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...A FEW MORNING THUNDERSTORMS CAN BE EXPECTED EAST OF A LINE FROM MACKSVILLE TO WAKEENEY, BUT THESE ARE NOT LIKELY TO BE SEVERE. SEVERE THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON ALONG A DRYLINE FROM DIGHTON TO MEADE, AND SOME OF THESE MAY PRODUCE HAIL LARGER THAN BASEBALLS AND DAMAGING WINDS. A TORNADO IS POSSIBLE. THE THUNDERSTORMS WILL MOVE EAST DURING THE EVENING HOURS, AND THE SEVERE WEATHER THREAT SHOULD BE OVER BY 10 PM. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISCUSSION...SEVERE THUNDERSTORMS CAN BE EXPECTED AGAIN THURSDAY, ESPECIALLY IN SOUTH CENTRAL KANSAS. THUNDERSTORMS MAY OCCUR FRIDAY AND AGAIN SUNDAY AND MONDAY. SUFFICIENT INSTABILITY WILL EXIST TO SUPPORT THE DEVELOPMENT OF HAIL LARGER THAN ONE INCH IN DIAMETER. HAZARDS WEATHER RISK... WEDNESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. THURSDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EAST OF A LINE FROM DIGHTON TO MEADE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, May 24, 5:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 9 NW MINNEOLA 37.54N 100.12W
05/24/2016 FORD KS STORM CHASER
BRIEF TORNADO TOUCHDOWN REPORTED.
&&
AWLocal storm report, May 24, 6:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TORNADO 7 ESE ENSIGN 37.61N 100.11W
05/24/2016 FORD KS NWS EMPLOYEE
CONE TORNADO ON THE GROUND
&&
AWLocal storm report, May 24, 6:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TORNADO 12 S BEELER 38.27N 100.15W
05/24/2016 NESS KS STORM CHASER
BRIEF TORNADO ON THE GROUND. LOCATION
ESTIMATED FROM RADAR.
&&
AWLocal storm report, May 24, 6:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO 11 SSE BEELER 38.30N 100.10W
05/24/2016 NESS KS STORM CHASER
TORNADO ON THE GROUND. LOCATION ESTIMATED BY
RADAR
&&
AWLocal storm report, May 24, 6:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 7 SW DODGE CITY 37.69N 100.11W
05/24/2016 FORD KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TWO TORNADOES 6 TO
8 MILES SOUTHWEST OF DODGE CITY.
&&
RBLocal storm report, May 24, 6:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TORNADO 6 ESE ENSIGN 37.63N 100.13W
05/24/2016 FORD KS TRAINED SPOTTER
MULTIPLE REPORTS OF 2 TORNADOES ON THE
GROUND.
&&
AWThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:43 PM CDT | Special Weather Statement | DDC | Comanche | 47 min |
| May 23, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 50 min |
| May 23, 10:41 PM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| May 23, 11:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 53 min |
| May 24, 1:01 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 44 min |
| May 24, 3:18 AM CDT | Special Weather Statement | DDC | Ellis, Trego | 42 min |
| May 24, 4:41 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 25 min |
| May 24, 12:17 PM CDT | Areal Flood Warning | DDC | Ellis, Trego | 12 hr |
| May 24, 2:01 PM CDT | River Flood Warning | DDC | Ellis, Trego | 18 hr |
| May 24, 3:51 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 54 min |
| May 24, 4:04 PM CDT | Tornado Warning | DDC | Scott | 26 min |
| May 24, 4:23 PM CDT | Tornado Warning | DDC | Scott | 37 min |
| May 24, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 51 min |
| May 24, 4:57 PM CDT | Tornado Warning | DDC | Lane, Scott | 48 min |
| May 24, 5:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 44 min |
| May 24, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 39 min |
| May 24, 5:21 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 24 min |
| May 24, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Ness, Trego | 65 min |
| May 24, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 17 min |
| May 24, 5:36 PM CDT | Tornado Warning | DDC | Meade, Seward | 39 min |
| May 24, 5:39 PM CDT | Tornado Warning | DDC | Lane, Ness, Trego | 51 min |
| May 24, 5:41 PM CDT | Tornado Warning | DDC | Ford | 34 min |
| May 24, 5:46 PM CDT | Tornado Warning | DDC | Lane, Ness | 44 min |
| May 24, 5:51 PM CDT | Tornado Warning | DDC | Finney, Hodgeman, Lane, Ness | 39 min |
| May 24, 5:52 PM CDT | Tornado Warning | DDC | Meade, Seward | 23 min |
| May 24, 6:05 PM CDT | Tornado Warning | DDC | Finney, Hodgeman, Ness | 40 min |
| May 24, 6:09 PM CDT | Tornado Warning | DDC | Ford | 36 min |
| May 24, 6:12 PM CDT | Tornado Warning | DDC | Hodgeman, Lane, Ness, Pawnee, Rush, Trego | 48 min |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 44 min |
| May 24, 6:17 PM CDT | Tornado Warning | DDC | Haskell, Meade, Seward | 43 min |
| May 24, 6:24 PM CDT | Tornado Warning | DDC | Ford | 36 min |
| May 24, 6:41 PM CDT | Tornado Warning | DDC | Ford | 19 min |
| May 24, 6:41 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 49 min |
| May 24, 6:49 PM CDT | Tornado Warning | DDC | Gray, Haskell, Meade, Seward | 41 min |
| May 24, 6:55 PM CDT | Tornado Warning | DDC | Ford, Gray, Hodgeman | 35 min |
| May 24, 6:57 PM CDT | Tornado Warning | DDC | Lane, Ness, Rush, Trego | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.